Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 121, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2022, 7:25 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2022, 7:25 PM MST (02:25 UTC)
- Expired
- Aug 23, 2022, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 9:45 PM MST | FLASH FLOOD | 8 Sw Tucson, AZ | ROAD CLOSURE DUE TO FLOODING FROM HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WGUS55 KTWC 240225
FFWTWC
AZC019-240530-
/O.NEW.KTWC.FF.W.0121.220824T0225Z-220824T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
725 PM MST Tue Aug 23 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 1030 PM MST.
* At 725 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the southern and southwestern portions of the
Tucson Metro Area. Radar estimated between 0.75 and 1.50 inches of
rain has fallen between the Tucson International Airport to the
San Xavier Mission, and south to Pima Mine Road. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base,
Drexel Heights, Pascua Pueblo Yaqui Reservation, East Sahuarita,
Summit, Tucson International Airport, Valencia West and San Xavier
Mission.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3217 11092 3214 11082 3190 11097 3188 11126
3211 11111
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR1 follow-up statement
182
WGUS75 KTWC 240525
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1025 PM MST Tue Aug 23 2022
AZC019-240535-
/O.EXP.KTWC.FF.W.0121.000000T0000Z-220824T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1025 PM MST Tue Aug 23 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST THIS EVENING FOR
EAST CENTRAL PIMA COUNTY...
Flash flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
LAT...LON 3217 11092 3214 11082 3190 11097 3188 11126
3211 11111
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:01 PM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 23, 3:01 PM MST, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 301 PM MST Tue Aug 23 2022 .SYNOPSIS...Daily scattered showers and thunderstorms will continue into the upcoming weekend although the heavy rainfall threat will be much less than this past weekend. Temperatures will be warmer but remain a bit below normal during the work week. && .DISCUSSION...12z 500 mb analysis placed mid-level high over southern NV with light N-NE flow over the area. PW values this morning, using various sources, ranged from 1.25" east of Tucson to 1.70" west of Tucson. Although activity has been slow to get started this afternoon across the area, activity has fired up nicely over the eastern Rim with thunderstorm outflows from this area propagating S/SW under N/NE steering flow through the late evening hours. Main threats will be strong gusty winds, blowing dust, heavy rain and flash flooding. SPC has areas from Tucson west under Marginal Risk for severe thunderstorms. Steering flow Wednesday changes slightly to more out of the east with scattered storms pushing west during the late afternoon and early evening hours. Again main threats will be strong gusty winds, blowing dust, heavy rain and flash flooding. Thursday into the weekend: Downturn in activity as the upper high settles in over northern Mexico. This will bring a drier westerly flow aloft. However we'll have enough lingering moisture around for daily chances of storms, mainly south and east of Tucson. High temperatures over the last 7 days on the month will be around late August normals. && .AVIATION...Valid through 24/00Z. Scattered showers and thunderstorms will be propagating off the higher terrain to the SW across the lower elevations into the overnight hours tonight. Expect SCT-BKN cloud decks 7k-10k ft AGL developing this afternoon with SCT-BKN higher clouds through the period. Stronger SHRA/TSRA could reduce visibilities in heavy downpours, briefly lower CIGS to 3k- 6k ft AGL and produce gusts to 40+ kts. Otherwise winds generally light and following diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of scattered showers and thunderstorms will continue through this upcoming weekend with a bit of a downward trend after Thursday. Primary threats will be strong winds, lightning, and isolated flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .HYDROLOGY...The Gila River will continue to see a flood wave move slowly downstream into Wednesday and then remain elevated through into the weekend. Flood warnings and advisories are in effect as a result of this flow. && .TWC NON-Flood WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 3:31 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST Tue Aug 23 2022
AZZ506-509-511-232315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
331 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 415 PM MST...
At 329 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Aravaipa Canyon Wilderness, or 24 miles east of
Christmas. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3300 11049 3304 11040 3310 11029 3297 11007
3279 11031
TIME...MOT...LOC 2229Z 317DEG 4KT 3297 11033
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LJTLocal storm report, Aug 23, 7:11 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
711 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST 7.5 SSE TUCSON 32.10N 110.84W
08/23/2022 M76 MPH PIMA AZ ASOS
WIND GUST WAS MEASURED AT THE TUCSON
INTERNATIONAL AIRPORT.
&&Local storm report, Aug 23, 7:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
725 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 8.2 ESE TUCSON 32.15N 110.76W
08/23/2022 PIMA AZ PUBLIC
SOCIAL MEDIA REPORT OF MULTIPLE POWER POLES
DOWN ON KOLB BETWEEN GOLF LINKS AND
ESCALANTE.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:04 PM MST | Flash Flood Warning | TWC | Pinal | 116 min |
| Aug 23, 5:10 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 50 min |
| Aug 23, 5:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 23, 5:26 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 34 min |
| Aug 23, 5:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 23, 6:06 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 39 min |
| Aug 23, 6:25 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 119 min |
| Aug 23, 6:25 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 2 hr |
| Aug 23, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 23, 7:09 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 111 min |
| Aug 23, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Aug 23, 7:29 PM MST | Flash Flood Warning | TWC | Cochise | 91 min |
| Aug 23, 7:37 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Aug 23, 7:39 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Aug 23, 7:58 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 23, 8:39 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Aug 23, 8:50 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 23, 9:02 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 23, 9:18 PM MST | Flash Flood Warning | TWC | Cochise | 87 min |
| Aug 23, 10:51 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 24, 2:24 AM MST | River Flood Advisory | TWC | Graham | 17 hr |
| Aug 24, 3:30 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.